Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 8, NWS Aberdeen, SD

April 8, 202026 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Apr 8, 2020, 3:14 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Apr 8, 2020, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 3:14 AM CDT (08:14 UTC)
In effect from
Apr 8, 2020, 12:00 PM CDT
Expired
Apr 8, 2020, 8:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS73 KABR 080814
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
314 AM CDT Wed Apr 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081900-
/O.NEW.KABR.WI.Y.0008.200408T1700Z-200409T0100Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
314 AM CDT Wed Apr 8 2020 /214 AM MDT Wed Apr 8 2020/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Parkin
3 follow-up statements
867 
WWUS73 KABR 081641
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1141 AM CDT Wed Apr 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090045-
/O.CON.KABR.WI.Y.0008.200408T1700Z-200409T0100Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
1141 AM CDT Wed Apr 8 2020 /1041 AM MDT Wed Apr 8 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Mohr
987 
WWUS73 KABR 082318
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
618 PM CDT Wed Apr 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090100-
/O.CON.KABR.WI.Y.0008.000000T0000Z-200409T0100Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
618 PM CDT Wed Apr 8 2020 /518 PM MDT Wed Apr 8 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
502 
WWUS73 KABR 090113
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
813 PM CDT Wed Apr 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090215-
/O.EXP.KABR.WI.Y.0008.000000T0000Z-200409T0100Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
813 PM CDT Wed Apr 8 2020 /713 PM MDT Wed Apr 8 2020/

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

The wind will continue to abate across the region this evening, 
but will still remain gusty at times overnight, and into 
Thursday. 

$$
tdk

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 8, 12:27 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 8, 12:27 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1227 AM CDT Wed Apr 8 2020

.UPDATE...
Issued at 1224 AM CDT Wed Apr 8 2020

See updated aviation discussion below.

UPDATE Issued at 925 PM CDT Tue Apr 7 2020

Forecast is doing ok so no major changes for now. Did lower pops
some late tnt since latest CAMS are much less aggressive with late
night pcpn. Temperatures look okay.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 321 PM CDT Tue Apr 7 2020

The forecast challenge is where/when tonight's cold fropa wrings out
some shower potential, along with if there ends up being some
potential for "instability showers" sneaking down out of North
Dakota into northeast South Dakota/west central Minnesota Wednesday
afternoon/early evening. Also will need to re-investigate strength
of winds on Wednesday.

Currently, skies are sunny across the region, and temperatures are
warming into the 60s and 70s across the vast majority of the CWA.
Winds have come around to a westerly direction and becoming breezy
out across the Missouri River valley, while light and variable winds
continue to be noted further east. The cold front of interest for
later tonight is analyzed back over northern Montana at this time.

So, later tonight, said cold front will sweep southeastward through
the region. This will set the stage for, perhaps, some late
night/early Wednesday morning iso'd/sct'd rain showers over the CWA,
mainly south of U.S. Highway 212. Just a few hundredths of
precipitation potential, but behind the fropa, winds will switch
around to the northwest and begin a pattern of low level caa that
will likely not end before the end of the Wednesday night forecast
period. After sunrise, daytime mixing, in tandem with a decent
surface pressure gradient across the state, will work to create some
rather strong winds on Wednesday. Generally speaking, sustained
winds of 25 to 35 mph are probable, particularly the 25 to 30 mph
range, so marginal advisory strength in that respect. But, the gust
potential on Wednesday, if the NAM12 in BUFKIT is right, and the
RAP13 in BUFKIT is half right, would easily set up in the 45 to 55
mph (decent advisory strength gusts). A few locations throughout the
Missouri River valley could see gusts at or above 58 MPH
(significant non-thunderstorm wind gusts!). Also, given the set up
on Wednesday, won't be taken by surprise to see some "heat of the
day"/steep-low-level-lapse rate-aided popcorn showers developing on
radar by mid to late afternoon across North Dakota and rotating down
across northeast South Dakota and west central Minnesota. And, the
NAM and RAP agree that much of any developing/growing CU will be
living in the -10C to -30C temperature range, so some lightning and
thunder might not be out of the question (or graupel) either.

Overall, looking at the vast majority of the CWA remaining at or
above the freezing mark overnight (lows progged into the 30s and low
40s). Much cooler conditions are in order, though, for Wednesday and
Wednesday night, with highs on Wednesday likely only topping out in
the low 40s to low 50s, and low temperatures Wednesday night
probably dropping into the 20s to around 30 degrees.

.LONG TERM...(Thursday through Tuesday)
Issued at 321 PM CDT Tue Apr 7 2020

Overall, the extended period is shaping up to be cool (at times
cold) with below normal temperatures. Surface high pressure will be
building south into the region on Thursday, with breezy/windy
conditions within the tighter pressure gradient pattern over the
northern plains. Surface high moves overhead Thursday night, setting
the stage for ideal radiational cooling and chilly temperatures.
Brief warm up returns for Friday, and to a lesser extent on Saturday
as we get back into return flow warm air advection. By Sunday and
into early next week it appears a stronger surge of cold air moves
southward across the northern plains, with high temperatures well
below normal. Highs Sunday and Monday may struggle to reach 40
degrees for most areas. The best chance for any widespread
measurable precipitation appears to be late Saturday into Saturday
night, and continuing into Sunday. This looks to be mainly across
western and central SD as an area of low pressure over the northern
Rockies slides southeast into the central plains. Would not be
surprised to see accumulating snow in these areas given the thermal
profiles and surface temperatures heading into Saturday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1224 AM CDT Wed Apr 8 2020

VFR conditions will prevail across the area today and tonight.
Northwest winds will increase into the 20 to 35 knot range by
midday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Dorn
LONG TERM...TMT
AVIATION...Parkin
Hazardous weather outlook, Apr 7, 3:42 PM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
342 PM CDT Tue Apr 7 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
342 PM CDT Tue Apr 7 2020 /242 PM MDT Tue Apr 7 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwest winds of 25 to 35 mph with gusts between 45 an 55 mph are
possible throughout the forecast area on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.